Diagrams for Embeddings of Polygons

  • B. Mühlherr
  • H. Van Maldeghem
Part of the Developments in Mathematics book series (DEVM, volume 3)

Abstract

We introduce the concept of a “convex embedding” for generalized polygons. This concept emerges from a study of convex subcomplexes of buildings. We review some results on embeddings of generalized polygons in this perspective. We also relate it to some (known) characterization theorems.

Keywords

Nite 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    N. Bourbaki, Groupes et Algèbres de Lie, Chap. IV-VI, Hermann, Paris, 1968.Google Scholar
  2. [2]
    J. van Bon, H. Cuypers and H. Van Maldeghem, Hyperbolic lines in generalized polygons, Forum Math. 8 (1994), 343–362.CrossRefGoogle Scholar
  3. [3]
    F. Buekenhout, C. Lefevre-Peresy, Generalized quadrangles in projective spaces, Arch. Math. 25 (1974), 540–552.CrossRefGoogle Scholar
  4. [4]
    B. Mihlherr, Coxeter groups in Coxeter groups, Finite Geometry and Combinatorics (eds. F. De Clerck et al.), London Math. Soc. Lecture Note Series 191, Cambridge University Press, Cambridge, 1993.Google Scholar
  5. [5]
    B. Mühlherr, Some contributions to the theory of buildings based on the gate property, Doctoral Dissertation, University of Tübingen, 1994.Google Scholar
  6. [6]
    S.E. Payne and J.A. Thas Finite Generalized Quadrangles, Pitman Research Notes 110, Longman, London, 1984.Google Scholar
  7. [7]
    M.A. Ronan, A geometric chaгacterization of Moufang generalized hexagons, Invent. Math. 57 (1980), 227–262.MathSciNetCrossRefGoogle Scholar
  8. [8]
    M.A. Ronan, Lectures on Buildings, Academic Press, San Diego, 1989.Google Scholar
  9. [9]
    A.E. Schroth, Characterizing symplectic quadrangles by their derivations, Arch. Math. 58 (1992), 98–104.MathSciNetCrossRefGoogle Scholar
  10. [10]
    A. Steinbach and H. Van Maldeghem, Generalized quadra.ngles weakly embed- ded of degree > 2 in projective space, Forum Math. 11(1999), 139–176.MathSciNetCrossRefGoogle Scholar
  11. [111.
    A. Steinbach and H. Van Maldeghem, Generalized quadrangles weakly embed- ded of degree 2 in projective space, Pacific J. Math. 193 (2000), 227–248.MathSciNetCrossRefGoogle Scholar
  12. [12]
    J.A. Thas and H. Van Ma1deghem, Embedded thick finite generalized hexagons in projective space, J. London Math. Soc. 54 (1996), 566–580.MathSciNetGoogle Scholar
  13. [13]
    J.A. Thas and H. Van Maldeghem, Generalized quadrangles weakly embedded in finite projective space J. Statist. Plann. inference 73 (1998), 353–361.MathSciNetCrossRefGoogle Scholar
  14. [14]
    J.A. Thas and H. Van Maldeghem, Flat lax and weak lax embeddings of finite generalized hexagons, European J. Combin. 19 (1998), 733–751.MathSciNetCrossRefGoogle Scholar
  15. [15]
    J.A. Thas and H. Van Maldeghem, Lax embeddings of finite generalized quad-rangles, Proc. London Math. Soc.,to appear.Google Scholar
  16. [16]
    J. Tits, Sur la trialité et certains groupes qui s’en déduisent, Inst. Hautes Études Sci. Publ. Math. 2 (1959), 14–60.CrossRefGoogle Scholar
  17. [17]
    J. Tits, Géometries polyédriques et groupes simples, Deuxième réunion du groupement de mathématiciens d’expression latine, Florence (1961), 66–88.Google Scholar
  18. [18]
    J. Tits, Buildings of Spherical Type and Finite BN-Pairs,Lecture Notes in Math. 386 Springer, Berlin, 1974.Google Scholar
  19. [19]
    J. Tits, Moufang octagons and the Ree groups of type 2F4, Amer. J. Math. 105 (1983), 539–594.MathSciNetCrossRefGoogle Scholar
  20. [20]
    J. Tits and R. Weiss, The Classification of Moufang Polygons,to appear.Google Scholar
  21. [21]
    H. Van Maldeghem, The non-existence of certain regular generalized polygons, Arch. Math. 64 (1995), 86–96.CrossRefGoogle Scholar
  22. [22]
    H. Van Maldeghem, A geometric characterization of the perfect Ree—Tits gen-eralized octagons, Proc. London Math. Soc. 76 (1998), 203–256.MathSciNetCrossRefGoogle Scholar
  23. [23]
    H. Van Maldeghem, Generalized Polygons, Monographs in Math. , Birk-hanser, Basel, 1998.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • B. Mühlherr
    • 1
  • H. Van Maldeghem
    • 2
  1. 1.Fachbereich MathematikUniversität DortmundDortmundGermany
  2. 2.Department of Pure Mathematics and Computer AlgebraGhent UniversityGentBelgium

Personalised recommendations